Alert archive / Washington / Wind Advisories in 2016

Wind Advisory 34, NWS Pendleton, OR

December 3, 20167 counties in Washington; Umatilla County, Oregon

NWS Pendleton, OR issued this wind advisory at Dec 3, 2016, 8:15 PM PST for 7 counties in Washington; Umatilla County, Oregon. It took effect at Dec 4, 2016, 5:45 AM PST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 3, 2016, 8:15 PM PST (04:15 UTC)
In effect from
Dec 4, 2016, 5:45 AM PST
Expired
Dec 4, 2016, 7:16 PM PST
In force
14 hr
Issued by
NWS Pendleton, OR

Counties Umatilla County, OR, Benton County, WA, Columbia County, WA, Franklin County, WA, Kittitas County, WA, Klickitat County, WA, Walla Walla County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 82 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 4.3 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2016-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2016-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

819 
WWUS76 KPDT 040415
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
815 PM PST SAT DEC 3 2016

...GUSTY WINDS EXPECTED SUNDAY...

.A COLD FRONTAL PASSAGE WILL BRING STRONG WINDS TO THE KITTITAS
VALLEY SUNDAY.

WAZ026-041500-
/O.NEW.KPDT.WI.Y.0034.161204T1700Z-161205T0200Z/
KITTITAS VALLEY-
INCLUDING THE CITIES OF...ELLENSBURG...THORP
815 PM PST SAT DEC 3 2016

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 6 PM PST SUNDAY.

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...WINDS WILL BEGIN TO INCREASE MID TO LATE MORNING ON
  SUNDAY. WINDS ARE EXPECTED TO PEAK ALONG AN JUST BEHIND A
  FRONTAL PASSAGE DURING THE AFTERNOON HOURS. WINDS SHOULD THEN
  QUICKLY DIMINISH BELOW ADVISORY CRITERIA DURING THE EVENING
  HOURS.

* IMPACTS...STRONG AND GUSTY WINDS WILL MAKE TRAVEL
  DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
  LOOSE...LIGHTWEIGHT OUTDOOR OBJECTS MAY BECOME AIRBORNE CREATING
  HAZARDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
5 follow-up statements
109 
WWUS76 KPDT 041345
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
545 AM PST SUN DEC 4 2016

...GUSTY WINDS EXPECTED SUNDAY...

.A COLD FRONTAL PASSAGE WILL BRING STRONG WINDS TO THE KITTITAS
VALLEY AND THE COLUMBIA BASIN TODAY.

WAZ028-042000-
/O.EXB.KPDT.WI.Y.0034.161204T1345Z-161204T2000Z/
LOWER COLUMBIA BASIN OF WASHINGTON-
INCLUDING THE CITIES OF...CONNELL...PROSSER...TRI-CITIES
545 AM PST SUN DEC 4 2016

...WIND ADVISORY IN EFFECT UNTIL NOON PST TODAY...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON PST TODAY.

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...WINDS ARE EXPECTED TO PEAK ALONG AN JUST BEHIND A
  FRONTAL PASSAGE THIS MORNING. WINDS SHOULD THEN QUICKLY DIMINISH
  BELOW ADVISORY CRITERIA DURING THE AFTERNOON.

* IMPACTS...STRONG AND GUSTY WINDS WILL MAKE TRAVEL DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. LOOSE...LIGHTWEIGHT 
  OUTDOOR OBJECTS MAY BECOME AIRBORNE CREATING HAZARDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

WAZ026-042145-
/O.CON.KPDT.WI.Y.0034.161204T1700Z-161205T0200Z/
KITTITAS VALLEY-
INCLUDING THE CITIES OF...ELLENSBURG...THORP
545 AM PST SUN DEC 4 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
PST THIS EVENING...

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...WINDS ARE EXPECTED TO PEAK DURING THE AFTERNOON. WINDS
  SHOULD THEN QUICKLY DIMINISH BELOW ADVISORY CRITERIA DURING THE
  EVENING HOURS.

* IMPACTS...STRONG AND GUSTY WINDS WILL MAKE TRAVEL DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. LOOSE...LIGHTWEIGHT 
  OUTDOOR OBJECTS MAY BECOME AIRBORNE CREATING HAZARDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
565 
WWUS76 KPDT 041812
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
1012 AM PST SUN DEC 4 2016

...GUSTY WINDS EXPECTED SUNDAY...

.A COLD FRONTAL PASSAGE WILL BRING STRONG WINDS TO THE KITTITAS
VALLEY.

WAZ028-041915-
/O.CAN.KPDT.WI.Y.0034.000000T0000Z-161204T2000Z/
LOWER COLUMBIA BASIN OF WASHINGTON-
1012 AM PST SUN DEC 4 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS CANCELLED THE WIND
ADVISORY.

ALTHOUGH BRIEF WIND GUSTS TO 35 MPH IS POSSIBLE...THE THREAT FOR
ADVISORY LEVEL WINDS HAD DIMINISHED AND THE WIND ADVISORY IS
CANCELLED.

$$

WAZ026-050200-
/O.CON.KPDT.WI.Y.0034.000000T0000Z-161205T0200Z/
KITTITAS VALLEY-
INCLUDING THE CITIES OF...ELLENSBURG...THORP
1012 AM PST SUN DEC 4 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...WINDS ARE EXPECTED TO PEAK DURING THE AFTERNOON. 
  WINDS SHOULD THEN QUICKLY DIMINISH BELOW ADVISORY CRITERIA 
  DURING THE EVENING HOURS.

* IMPACTS...STRONG AND GUSTY WINDS WILL MAKE TRAVEL
  DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
  LOOSE...LIGHTWEIGHT OUTDOOR OBJECTS MAY BECOME AIRBORNE CREATING
  HAZARDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
805 
WWUS76 KPDT 042200
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
200 PM PST SUN DEC 4 2016

...GUSTY WINDS EXPECTED SUNDAY...

.A COLD FRONTAL PASSAGE WILL BRING STRONG WINDS TO THE KITTITAS
VALLEY AND FOOTHILLS OF THE BLUE MOUNTAINS.

ORZ507-WAZ029-050600-
/O.EXB.KPDT.WI.Y.0034.000000T0000Z-161205T0600Z/
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
INCLUDING THE CITIES OF...PENDLETON...PILOT ROCK...DAYTON...
WAITSBURG...WALLA WALLA
200 PM PST SUN DEC 4 2016

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING.

* WINDS...WEST 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...WINDS ARE EXPECTED TO PEAK DURING THE AFTERNOON. 

* IMPACTS...STRONG AND GUSTY WINDS WILL MAKE TRAVEL DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. LOOSE...LIGHTWEIGHT 
  OUTDOOR OBJECTS MAY BECOME AIRBORNE CREATING HAZARDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

WAZ026-050200-
/O.CON.KPDT.WI.Y.0034.000000T0000Z-161205T0200Z/
KITTITAS VALLEY-
INCLUDING THE CITIES OF...ELLENSBURG...THORP
200 PM PST SUN DEC 4 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WINDS...NORTHWEST 25 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...WINDS ARE EXPECTED TO PEAK DURING THE AFTERNOON. 
  WINDS SHOULD THEN QUICKLY DIMINISH BELOW ADVISORY CRITERIA 
  DURING THE EVENING HOURS.

* IMPACTS...STRONG AND GUSTY WINDS WILL MAKE TRAVEL DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. LOOSE...LIGHTWEIGHT 
  OUTDOOR OBJECTS MAY BECOME AIRBORNE CREATING HAZARDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
336 
WWUS76 KPDT 050156
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
556 PM PST SUN DEC 4 2016

...WINDS ARE NOW DIMINISHING...

.GUSTY WINDS ARE NOW DECREASING ACROSS THE KITTITAS VALLEY. WINDS
WILL REMAIN GUSTY AT TIMES IN THE BLUE MOUNTAIN FOOTHILLS FOR THE
NEXT FEW HOURS.

WAZ026-050300-
/O.EXP.KPDT.WI.Y.0034.000000T0000Z-161205T0200Z/
KITTITAS VALLEY-
INCLUDING THE CITIES OF...ELLENSBURG...THORP
556 PM PST SUN DEC 4 2016

...WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING...

NORTHWEST WINDS HAVE NOW DECREASED TO BETWEEN 15 TO 25 MPH. A FEW
GUSTS UP TO 30 MPH WILL REMAIN POSSIBLE THROUGH THE EVENING...BUT
WINDS ARE NOW BELOW ADVISORY CRITERIA. WINDS WILL FURTHER DIMINISH
TO UNDER 10 MPH PRIOR TO DAYBREAK MONDAY.

$$

ORZ507-WAZ029-050600-
/O.CON.KPDT.WI.Y.0034.000000T0000Z-161205T0600Z/
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
INCLUDING THE CITIES OF...PENDLETON...PILOT ROCK...DAYTON...
WAITSBURG...WALLA WALLA
556 PM PST SUN DEC 4 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...WINDS ARE EXPECTED TO PEAK DURING THE AFTERNOON. WINDS
  ARE NOW SLOWLY DIMINISHING ACROSS THE AREA.

* IMPACTS...STRONG AND GUSTY WINDS WILL MAKE TRAVEL DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. LOOSE...LIGHTWEIGHT 
  OUTDOOR OBJECTS MAY BECOME AIRBORNE CREATING HAZARDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
237 
WWUS76 KPDT 050316
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
716 PM PST SUN DEC 4 2016

...WINDS DECREASING OVER THE AREA...

.WINDS HAVE NOW DIMINISHED BELOW ADVISORY CRITERIA IN THE BLUE
MOUNTAIN FOOTHILLS.

ORZ507-WAZ029-050430-
/O.CAN.KPDT.WI.Y.0034.000000T0000Z-161205T0600Z/
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
716 PM PST SUN DEC 4 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS CANCELLED THE WIND
ADVISORY.

WINDS HAVE NOW DECREASED BELOW ADVISORY CRITERIA THROUGHOUT THE
BLUE MOUNTAIN FOOTHILLS. BREEZY WEST TO NORTHWEST WINDS BETWEEN 15
TO 25 MPH WILL CONTINUE INTO THE EVENING HOURS. WINDS WILL FURTHER
DECREASE OVERNIGHT TO LESS THAN 10 MPH BY DAYBREAK MONDAY.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Dec 3, 3:20 PM PST, 4 hours 55 minutes earlier.

Area forecast discussion, Dec 3, 3:20 PM PST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
320 PM PST Sat Dec 3 2016

updated the aviation discussion

.SHORT TERM...Tonight through Tuesday...A shortwave trough embedded
in northwest flow aloft will drive a cold front across the region on
Sunday. This will usher in much colder air that will last through
much of next week. There will be chance to categorical probabilities
of rain and mountain snow with this system later tonight and Sunday
before things dry out a bit Sunday night. Snow levels will start out
at 3000-4500 feet tonight then by Monday lower to near the basin
floor. It will also become windy Sunday across the lower elevations
with gusty west winds. There may be a potential need for low end
wind highlights Sunday across the Kittitas Valley.

Have issued a Winter Storm Warning for heavy snow for the Northern
Blue Mountains of Oregon and Southeast Washington for tonight
through Sunday evening for 8 to 12 inches of snow mainly above 4000
feet. Leaned on the NAM a little more than the other models since
this will be a partially upslope driven event and the NAM tends to
perform well in these situations. Another trough will move across
the region on Monday and Monday night with a chance for snow
showers. The models are having a difficult time pinpointing where
the precipitation will focus though all seem to agree that most of
it will be fairly light. With the trough tending to dig into central
Oregon and northerly upslope flow...there could be some enhanced
snowfall over the Deschutes Plateau and east slopes of the Oregon
Cascades. By Tuesday just about all areas will be below freezing for
high temperatures although it could nudge just above freezing in the
eastern Columbia River Gorge.

.LONG TERM...Tuesday night through Saturday. High pressure will
build across the two state area and drier conditions can be expected
during the middle of the week. Meanwhile a storm system will
approach our area Wednesday afternoon and light snow may develop
along the wa/or cascades late Wednesday afternoon/evening before
rapidly spreading east into the remainder of our area Wednesday
night. Cold air remains in place and light snow should continue into
Thursday and significant snow accumulation are possible. The
confidence is increasing for accumulating snow and another challenge
is the possible advection of some warmer air into portions of the
area Thursday afternoon and night. The exact timing and location of
any warmer air remains uncertain and despite the intensity of the
pcpn lessening...showers should persist into Friday as another low
pressure system sweeps through the region. Some drier conditions
could slowly return Saturday as a ridge of high pressure attempts to
build into the region but showers should linger especially in the
area mountains.

&&

.AVIATION...00Z TAFS...vfr conditions will persist across all taf
sites into tonight. A low pressure system will bring clouds to the
region after 02z and these will lower into Sunday morning when lcl
mvfr conditions could be approached at all taf sites after 08z in
and near showers. In addition brief wind gusts to 25 kts could occur
at taf sites kpdt...kalw...kpsc...kdls until 02z. Then a return to
brief wind gusts to 25 kts is again possible after 18z tomorrow for
taf sites kykm...kdls...kpdt...kalw.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  38  43  26  34 /  20  70  30  30
ALW  41  45  28  38 /  40  90  30  30
PSC  42  48  26  38 /  10  40  10  40
YKM  33  45  21  36 /  10  20   0  30
HRI  39  47  27  39 /  10  40  10  30
ELN  33  39  20  33 /  20  30  10  30
RDM  33  43  21  38 /  20  60  20  40
LGD  34  38  20  31 /  50  80  30  30
GCD  33  38  13  32 /  20  70  40  40
DLS  40  46  30  40 /  20  60  10  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning from 10 PM this evening to 10 PM PST Sunday
     for ORZ502.

WA...Winter Storm Warning from 10 PM this evening to 10 PM PST Sunday
     for WAZ030.

&&

78/97/97

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 8:35 PM PSTWinter Weather AdvisoryPDT23 hr

Nearby

Wind Advisories in Washington, 2016Wind Advisories in Oregon, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.